Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fat Loss Good or Bad?
Aug 14, 2005

Poz since 1987. Developed severe osteoporsis 2 years ago. Started Eli Lilly's Forteo parathyroid hormone for bone density/rebuilding about a year ago. Also, for bone building I had to start working out. Now I'm working out 3x a week with a good trainer and cardio 3 days a week, too. (Never thought I would do this!) The results are astounding! Muscles at my age (in my 50's!) came as quite a surprise side effect! So did the 32" waist again! (something I hadn't seen since high school!) The bone desnsity has improved greatly, too. Recently we did a complete Body Mass Analysis and found that my Body Fat percentage is now 6.9 percent even though my weight is 190lbs. I was delighted - my doc is concerned that this is lipodystophy. I was always fat - usual weight, pre working out was about 220 and it wasn't solid. My former BF Percentage was over twenty percent! It's taken a couple of years of hard work to get the muscles, and loose the fat. I wonder if my doc is being overly cautious or if this is indeed a cause for concern? I've stopped the low fat dieting and have added back in carbs and some fats into my diet. Still eating clean/healthy but not watching fat intake closely, now. I look and feel great. Better than I have in years! My docs concern about my BFI being down in the range of a pro body builder/athelete has got me worried. Should I try to push it back upwards? Or just enjoy the new physique and the hell with his concerns? BTW: of course I'm on HGH, Testosterone, Deca Durabolin, to help with the muscle building process. My doc is aware of all of the above and supervises their adminsitration and does blood work as needed. Everything seems to be in safe ranges and my CD 4's are hovering around 500 with no viral load. I think the low BF percentage is probably from watching the diet and working out hard at the gym. At least I hope so. Any thoughts? Recommendations? Also - I was delighted to see your recommending testosterone replacement therapy to a patient who was experiencing loss of his buttocks and leg muscles. That single treatment makes a huge difference in maintaining muscle mass in those areas - especially for someone who's been on HIV therapy for years. The HGH will build muscle when all else seems to fail - but because of the cost, insurance companies are loathe to pay for it for most patients. But it too works and works well if you need it! Personal experience with that one!

Mark in LA

Response from Dr. Wohl

Dear Mark,

See the previous response I provided. The loss of your body fat is not surprising given your hard work and the medications you are taking that lead to fat loss - specifically, the growth hormone and the androgens (testosterone and like hormones). These lyse (pop) fat cells and the androgens are well known as muscle builders. This is wht the stuff you are on is banned in sports!

If you feel well and like the way you look and are not having any side effects from your meds - no worries. Your doc's concerns, however, should be directed not at the HIV meds or your workouts but the fat reducing agents he has prescribed to you.

DW



Previous
Can long term survivor stop meds?
Next
about Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement